Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 14, 2005, 9:36 AM EST for 6 counties in North Carolina. It was in force for 53 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2005, 9:36 AM EST (14:36 UTC)
- Expired
- Mar 8, 2005, 11:15 AM EST
- In force
- 53 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Duplin County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 85 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 141437
SVRMHX
NCC103-133-141515-
/X.NEW.KMHX.SV.W.0001.050114T1436Z-050114T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
936 AM EST FRI JAN 14 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN EASTERN NORTH CAROLINA
ONSLOW COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1015 AM EST
* AT 929 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PLEASANT HILL TO 13 MILES SOUTHWEST OF CATHERINE LAKE...OR
ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF BEULAVILLE TO 13
MILES EAST OF WALLACE...AND MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TRENTON AROUND 945 AM EST...
POLLOCKSVILLE AROUND 955 AM EST...
MAYSVILLE AROUND 1000 AM EST...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3493 7766 3498 7763 3500 7772 3515 7751
3523 7752 3509 7720 3505 7718 3506 7711
3484 7711 3482 7705 3482 7705 3478 7717
3483 7717 3487 7723 3469 7767 3469 7767
$$2 follow-up statements
000
WUUS52 KMHX 081516
SVRMHX
NCC061-079-107-147-081615-
/O.NEW.KMHX.SV.W.0001.050308T1515Z-050308T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
LENOIR COUNTY IN EASTERN NORTH CAROLINA
GREENE COUNTY IN EASTERN NORTH CAROLINA
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1115 AM EST
* AT 1011 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WILSON TO 13 MILES SOUTH OF SMITHFIELD TO 13 MILES
NORTH OF ELIZABETHTOWN...AND MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LINDELL AROUND 1025 AM EST...
WARSAW AROUND 1030 AM EST...
SNOW HILL AROUND 1035 AM EST...
WHITEHURST AROUND 1040 AM EST...
WINTERVILLE AROUND 1045 AM EST...
SIMPSON AROUND 1050 AM EST...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS CENTRAL NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3488 7814 3518 7816 3514 7790 3518 7783
3557 7782 3578 7748 3574 7718 3540 7721
3535 7725 3537 7730 3532 7736 3533 7742
3525 7744 3523 7753 3515 7752 3500 7773
3492 7766 3478 7769 3475 7818
$$
11000
WWUS52 KMHX 081551
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1050 AM EST TUE MAR 8 2005
NCC061-079-107-147-081615-
/O.CON.KMHX.SV.W.0001.000000T0000Z-050308T1615Z/
DUPLIN NC-LENOIR NC-GREENE NC-PITT NC-
1050 AM EST TUE MAR 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM EST FOR
PITT...GREENE...LENOIR AND DUPLIN COUNTIES...
AT 1045 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF GREENVILLE TO SNOW
HILL TO LA GRANGE TO 9 MILES SOUTHWEST OF BEULAVILLE...MOVING EAST
AT 75 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHITEHURST AROUND 1050 AM EST...
WINTERVILLE AROUND 1055 AM EST...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS CENTRAL NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3488 7814 3518 7816 3514 7790 3518 7783
3557 7782 3578 7748 3574 7718 3540 7721
3535 7725 3537 7730 3532 7736 3533 7742
3525 7744 3523 7753 3515 7752 3500 7773
3492 7766 3478 7769 3475 7818
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 14, 3:12 AM EST, 6 hours 24 minutes earlier.
Area forecast discussion, Jan 14, 3:12 AM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 312 AM EST FRI JAN 14 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...AFTER A DAY OF RECORD SETTING WARMTH THURSDAY...AN ABRUPT CHANGE TO A MORE SEASONAL REGIME WILL OCCUR TODAY AS A STRONG AND VERY MOIST COLD FRONT CROSSES ESTRN NC LATE THIS MORNING. THE ETA AND GFS AGREE IN PUSHING THE FRONT OFF THE COAST AROUND NOON. AHEAD OF THE FRONT...S/SW WINDS WILL CONTINUE TO CIRCULATE MILD AIR INTO THE REGION WITH EARLY HIGHS IN THE MIDDLE TO UPPER 60S EXPECTED...THEN TEMPS SHOULD PLUNGE INTO THE 40S AS A STRONG NORTHERLY FLOW ON THE BACKSIDE OF THE FRONT DEVELOPS ACROSS THE AREA. RAINFALL WILL BE ENHANCED AS A WAVE FORMS ALONG THE BNDRY LATER THIS MORNING. WITH THE RIGHT ENTRANCE REGION OF THE JET PROVIDING STRONG ASCENT ACROSS ESTRN NC...PERIODS OF HEAVY RAIN WILL OCCUR WITH WIDESPREAD 1-2 INCH AND LOCALLY HEAVIER AMOUNTS EXPECTED. THIS WILL LEAD TO SOME MINOR URBAN AND POOR DRAINAGE FLOODING. DRY WX THE PAST 2-3 WEEKS WILL ALLEVIATE THE POTENTIAL FOR WIDESPREAD FLOODING. 700-500 MB LAPSE RATES ARE MARGINAL FOR DEEP CONVECTION...HOWEVER...STRONG TO SEVERE TSTMS HAVE BEEN OCCURRING TO OUR WEST. VERY STRONG LIFT WITH LOW LEVEL CONVERGENCE AND UPPER DIFL ARE COMPENSATING FOR THE MARGINAL LAPSE RATES. PRIND IS THAT THERE WILL BE MARGINAL ENOUGH INSTAB TO SUSTAIN STORING UPDRAFTS AND I EXPECT THIS THREAT TO TRANSLATE EAST INTO OUR AREA 10-12Z. MAIN THREAT WILL BE DAMAGING WIND GUSTS ALTHOUGH LOW LEVEL HELECITIES ARE HIGH ENOUGH TO SUPPORT AN ISOLD TORNADO. SVR THREAT SHOULD DIMINISH AROUND 16Z AS FRONT MOVES OFF THE COAST. A SHORTWAVE EMBEDDED IN THE SOUTHERN PORTION OF THE FULL LAT TROUGH WILL TRACK NE LATE TODAY AND TONIGHT AND INDUCE MORE WAVE DEVELOPMENT ALONG THE SOUTHERN PORTION OF THE FRONT WHICH WILL BE LOCATED JUST OFF THE COAST. WITH THE ENTRANCE REGION OF THE JET CONTINUING TO PRODUCE DIFL FLOW ALOFT...THE MODELS KEEP LIFT/DEEP RH ACROSS ESTRN NC THIS EVENING...ESP NEAR THE COAST. THEREFORE RAIN WILL CONTINUE UNTIL AROUND MIDNIGHT THEN DISSIPATE FROM WEST TO EAST. I WILL HOLD ON TO A SMALL POP OUTER BANKS ERLY SAT. LOWS WILL RANGE FROM THE UPPER 30S INLAND TO THE MIDDLE 40S COAST AND HIGHS SAT WILL BE NEAR 50. THE MAV MOS LOOKED A LITTLE COLD FRI NIGHT CONSIDERING THE POTENTIAL FOR BKN CIGS. AS THE COASTAL LOW STRENGTHENS AND MOVES NE SAT AND SAT NIGHT...IT WILL PULL EVEN COLDER AIR INTO ESTRN NC SAT NIGHT AND SUNDAY. LOWS SAT NIGHT SHOULD DROP BELOW FREEZING AND HIGHS SUNDAY WILL BE MAINLY IN THE MIDDLE 40S. && .LONG TERM (MONDAY THROUGH THURSDAY)...THE UPPER FLOW WILL TRANSITION TO A WESTEN RIDGE/ESTRN TROUGH MORE TYPICAL OF WINTER. THUS TEMPS WILL REMAIN A LITTLE BELOW NORMAL FOR MUCH IF NOT ALL OF NEXT WEEK. THE GFS KEEPS A SIG SHORTWAVE WELL TO THE NORTH MON SO NO SIG WX EXPECTED WITH THAT SYSTEM. THE GFS BRINGS ANOTHER COLD FRONT ACROSS ESTRN NC THU/THU NIGHT. I AM NOT CONFIDENT IN THE TIMING AND AMOUNT OF MOIST AVBL TO THIS SYSTEM SO I WILL KEEP A SILENT 20 POP FOR A RAIN AND OR SNOW SHOWER THU/THU NIGHT. && .AVIATION...MVFR CIG EXPECTED TO DEVELOP THIS MORNING OCNLY IFR IN INCREASING SHOWERS AND ISOLD TSTMS THIS MORNING. STRONG S-SW WINDS THIS MORNING BECOMING NW-N THIS AFTN. EXPECT CIGS TO GO VFR AFT 06Z TONIGHT. && .MARINE...GALE WARNING UP FOR ALL COASTAL WATERS AND STRONG SCA FOR SOUNDS WITH STRONG COLD FRONT MOVING OFFSHORE THIS AFTN. WILL UPDATE MWS ASAP. SEAS WILL BE SLOW TO FALL NORTH OF HATTERAS AND WILL LIKELY BE SCA ONCE GALES ARE DROPPED (SAT NIGHT N OF LOOKOUT AND MAYBE BY TOMORROW MORNING S OF LOOKOUT). MWS WILL HIT S PAMLICO SOUND FOR HIGHER THAN NORMAL WATER LEVELS WITH PERSISTENT STRONG N WINDS. SCA WILL LIKELY CONTINUE FOR SEAS THRU TUE N OF LOOKOUT ONCE GALES ARE DROPPED. S OF LOOKOUT SEAS SHOULD DROP BELOW 6 FT OVER 20 NM CORRIDOR DURING THE DAY MON OR POSSIBLY AS EARLY AS SUN NIGHT. STRONG HIGH PRES TO THE NW BEHIND THE FRONT WILL EASE ITS WAY SE THRU TUE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...GALE WARNING AMZ150-152-154-156-158 SMALL CRAFT ADVISORY FOR ZONES AMZ130-135 && SHORT TERM/LONG TERM...08/ELARDO AVIATION/MARINE...12/SHAFFER
Hazardous weather outlook, Jan 14, 4:59 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 459 AM EST FRI JAN 14 2005 NCZ029-044>047-079>081-090>095-098-103-104-151000- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 459 AM EST FRI JAN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OCCURRING AHEAD OF A STRONG COLD FRONT OVER CENTRAL NORTH CAROLINA EARLY THIS MORNING. THESE STORMS WILL AFFECT EASTERN NORTH CAROLINA BETWEEN 8 AM AND NOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH, AND ISOLATED TORNADOES ARE THE MAIN THREATS WITH THE THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES, WITH LOCALLY HIGHER AMOUNTS, ARE EXPECTED ACROSS EASTERN NORTH CAROLINA BY EVENING. MINOR URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE IN AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTH TO NORTHEAST WINDS WILL OCCUR SATURDAY INTO SATURDAY NIGHT AND PRODUCE ROUGH SURF ALONG THE NORTHERN OUTER BANKS. THIS WILL LEAD TO MINOR BEACH EROSION AND POSSIBLY OCEAN OVERWASH AT THE TIMES OF HIGH TIDE. THE STRONG NORTHERLY WINDS WILL ALSO PRODUCE WATER LEVELS OF 2 TO 3 FEET ABOVE NORMAL OVER THE SOUTHERN PAMLICO SOUND BASIN AND COULD LEAD TO MINOR SOUNDSIDE FLOODING ACROSS PORTIONS OF CARTERET, CRAVEN AND PAMLICO COUNTIES SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS MORNING.
In the hours before
Special weather statement, Jan 14, 8:40 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 840 AM EST FRI JAN 14 2005 NCZ029-044-045-080-090>093-098-141445- BEAUFORT-DUPLIN-JONES-LENOIR-CRAVEN-WASHINGTON-MARTIN-ONSLOW-PITT- 840 AM EST FRI JAN 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...BEAUFORT... PITT...MARTIN...WASHINGTON...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 945 AM EST... AT 840 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 25 MILES NORTH OF WILLIAMSTON TO 16 MILES SOUTHWEST OF WALLACE...OR FROM 6 MILES SOUTH OF AHOSKIE TO 16 MILES SOUTHWEST OF WALLACE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KINSTON AT 845 AM EST...BEULAVILLE AT 850 AM EST...WILLIAMSTON AT 855 AM EST... WASHINGTON AT 915 AM EST...PLYMOUTH AT 920 AM EST...NEW BERN AT 935 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE AND TRENTON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:52 AM EST | Tornado Warning | MHX | Beaufort, Greene, Pitt | 53 days |
| Jan 14, 9:59 AM EST | Severe Thunderstorm Warning | MHX | Craven, Martin | 53 days |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.